Agitated terminal agitation or a hospice nurse's worst nightmare
- 0Nov 22, '11 by laynicrnYes, I meant for the title to read that way.
Give a patient 10 mg versed, 15 mg haldol, 4 mg dilaudid, 4 mg ativan in two hours and they are still not only awake, but throwing things, hitting, screaming, trying to get up and walk around, pulling hair, you name it. That much medication and you could harvest my organs and I wouldn't know about it. And yes, this was all with MD approval, who at first couldn't believe she was still awake after the first dose of versed and haldol (5 mg each IV).
If not for her terminal agitation, this patient would probably have been totally active and possibly passed on by now. She is in pain, but the fear and anger she has about dying is keeping her here.
Today has been a hard day. We finally got a pump with Versed at 1 mg/hr with 1 mg/hr prn clinician bolus, plus dilaudid and haldol IVP. We will see how it goes overnight, but anticipate her to be awake tomorrow, still ****** of and ready to arm wrestle. Never seen anything like it, have even stumped the nurses I work with who have been doing hospice since the dawn of time. If not for HIPPA, I would try to figure out a way to video it just for educational purposes.
- 2Nov 22, '11 by VivaLasViejas, ASN, RN GuidePhew! Wears me out just imagining it........I've seen plenty of terminal agitation, but nothing I couldn't handle with an aggressive medication schedule using the normal dosages and calling hospice when the patient needed a higher dose. Hope for your patient's sake that she passes quickly---it surely can't be any fun to be her right now.
Just wondering if her spiritual/emotional needs have been addressed adequately, since she's still experiencing so much anxiety and anger about dying. That can hold up the process for quite a while and contribute to horrible anguish. I once had a patient who was actively dying for over a week, yet kept fighting it tooth and nail.....she was comatose, yet remained agitated despite doses of morphine and lorazepam that would have put me beyond any further worries after the first go-round. Her family kept telling her it was okay to go, but for some reason she just could not relax and let it happen.
Then one day the hospice brought in a volunteer who sat down in the room and began to play her harp. The patient's daughter and I were in the room at the time. Within five minutes a look of inexpressable peace came over the patient's face, she smiled one last time, and then she was gone. I like to think she was lifted up to Heaven on the music of the angels.
- 0Nov 23, '11 by laynicrnYes, the patient has significant death issues with spiritual/emotional issues that she refuses to even consider. Won't go into specifics, but there was a major event approx 40 years ago that she refuses to talk about, refuses to even identify. As she has become more agitated, we have attempted to address it in many, many different ways, including the entire family participating.
I've never seen a case like this before either. Will keep you posted. But it is a very sad case. Just needed to get it off my chest.
- 0Nov 23, '11 by mazyI had a case like that once, patient so agitated he kept trying to stand up and throwing himself out of bed -- he had been wheelchair bound for years before that. I had to physically hold him down til I could get more staff to help. He fought hard to the very end, did not stop until the physical and emotional stress on his body just dropped him in his tracks. I gave him enough to stop an elephant, it didn't even slow him down. It was awful and I feel your pain.
- 2Nov 23, '11 by leslie :-Dno one in her family knows what happened 40 yrs prior?
i've had pts such as yours, and yes, the 'fighting death' was r/t unresolved issues in life, and pt feared going to hell.
this one pt fought tooth and nail...no medications touched him.
you could hear this man, just yell and scream, 24/7....i had never seen anything like this in my life before.
our sw went through every word in his chart, and discovered he had abandoned his sons many yrs before.
long story short, pt got word that his sons had moved on and had happy lives...
and all was forgiven.
upon hearing that, pt died within minutes.
if no one can get to what this pt is fighting, i'd consider terminal sedation.
she's in her own version of hell right now.
- 1Nov 24, '11 by Positive AttitudeIt does sound like it could be a paradoxical reaction to a sedating agent (sorry, not familiar with your drug names), so the more you give the worst the patient becomes!!
Could it be a psychotic episode? Have you asked for a psych opinion?
The only solution is likely to be TOTAL sedation. Here we would probably use midazolam and levomepromazine.
- 1Nov 26, '11 by seashells2011Just wanted to chime in...have been caring for a patient now for over a year. Patient has been growing increasingly aggressive and violent as the months pass by. She kicks, punches, bites, spits and curses terribly (according to her I'm a g-damn whore). This, after I've taken care of her so lovingly and tried to nurture her soul. Just have to laugh it off...or I will cry!
Anyway, MD has her on depakote, clonapin, and a whole host of other tranquilizing drugs. However, she continues to become more filled with energy and anger.
Leslie, thank you for introducing the fact that maybe this person has some unresolved issues...she is 93 yrs old with one daughter who "hides her away" from the rest of her family. Until recently we just found out that she has two other children whom we have never met or heard from. This patient has been at our facility for more than five years. I wonder if there is something missing in the puzzle that is her life and keeping her here beyond even her own wishes...unfortunately, she is suffering with late stage dementia so it is difficult to hold a meaningful conversation with her.
Thank you for the insight! Happy holiday season!